Got to stop my azathioprine... Gutted!!

Hi,

I've recently had my dose of azathioprine increased and was finally after 8 months starting to feel better. Had my monitoring bloods done today and my liver enzymes have shot up in the last 2 wks (since my last test) to 5 times the normal range! So the gp says I need to stop it and have my bloods rechecked in a couple of days.

Feel so gutted at having to stop it now when I've started to feel better.

Has anyone had this and been ok and able to continue the azathioprine??

9 Replies

oldestnewest
  • Truely gutted for you! I had a great reaction to aza in that my hair grew back, my joints were better, my energy improved and my ESR was 1, yes 1!!! But I had to stop it because I have a gallbladder issue that may have been caused by the Azathioprine. I have to warn you that it did cause me to flare coming off it completely but maybe you will be OK if you are just stopping for a short time in order for your bloods to balance out, let's hope so. Good luck x

  • Hi, can I just ask what they put u on instead of the azathioprine?

  • Mycrophenalate. So far so good apart from an odd sandpaper feeling on my tongue. I don't get the nausea that I did with aza although I am still on a very low dose of Mycrophenalate. I'm looking to increase it on Monday if my bloods are ok.

  • Nothing ever goes smoothly! Ha. It's like 2 steps forward and 20 steps back!

    Ok I was thinking that might be the next option from what I've read.

    My joints are bad today just shows actually how much it was helping. Was really struggling before it and just didn't want to go back to feeling like that again, but will try stay positive!

  • Do stay positive. I had a terrible flare when I had to abruptly stop aza. I'm still in that flare but I can now at least move. When I stopped it I was pretty much bedbound and had to have a stab of 80mg depo in my butt! I'm still off work and very sore but better than I was.

    Since starting Mycrophenalate I have noticed some improvement in my hinges (joints) and I'm hoping that the pain will reduce as I increase the dose.

    It's so gutting when you have to mess with your meds. I really know how you feel. Stick with it and know it will get better. It sounds like you are now where I was about 4-6 weeks ago. Stay strong and be kind to yourself x

  • My wbc dropped dangerously low , infection would of been very bad doctor was surprised I wasn't sick lol now gonna be off it till hospital appointment 29th November. No side effects yet being off it. Have heard it can take months to get out your system so not sure what to expect or start something new, these are hard drugs it's balance.... what's making ur inside worse drugs or lupus, RA 😕

  • Just an update... So my liver enzymes are over 300 now which is apparently very high!

    So looking like no more azathioprine for me! Am so gutted as feel like am back to square one and feel rough again with joint pain and also now have these raised liver enzymes.

    I really didn't want to stop the azathioprine because it had started to make me feel so much better!

    Don't let this put u off trying it tho, this is why they monitor ur bloods, and it did make me feel much better!

    Will just wait and see now what happens about my liver and what they will try next!

  • I'm. in hydroxychloroquine it works better for me. gentle on than lIver. speak to your doctor. good luck

  • I'm on hydroxychloroquine already but it wasn't helping enough so needed something additional. My liver is back to normal now so they are going to try the aza again!

You may also like...